Please use this identifier to cite or link to this item: http://ahro.austin.org.au/austinjspui/handle/1/19915
Title: Prolonged coma resulting from massive levothyroxine overdose and the utility of N-terminal prohormone brain natriuretic peptide (NT-proBNP).
Authors: Wong, Ophelia;Wong, Anselm;Greene, Shaun L;Graudins, Andis
Affiliation: Department of Medicine, Austin Health, The University of Melbourne, Heidelberg, Victoria, Australia
Victorian Poisons Information Centre, Austin Health, Heidelberg, Victoria, Australia
Austin Toxicology Service, Austin Health, Heidelberg, Victoria, Australia
Monash Clinical Toxicology Unit, Emergency Medicine Service, Monash Health, Melbourne, VIC, Australia
Department of Medicine, School of Clinical Sciences at Monash Health, Monash Emergency Research Collaborative, Monash University, Melbourne, VIC, Australia
Issue Date: 28-Nov-2018
EDate: 2018-11-28
Citation: Clinical toxicology (Philadelphia, Pa.) 2018: online first: 28 November
Abstract: Levothyroxine overdose rarely results in systemic toxicity. We report a case of intentional levothyroxine overdose with a delayed onset coma and delirium lasting two weeks. A 72-year-old female ingested 12 mg levothyroxine. Initially, she was drowsy but quickly recovered and was well for the following two days. On day-3 post-overdose her mental state gradually deteriorated. She presented to the hospital with agitation, confusion and dyspnoea. Initial vital signs: P128 bpm, BP132/67 mmHg, temperature 38 °C and SpO2 97%RA. Features suggesting thyroid storm were present: fever >38 °C, tachycardia and persistent coma. Serum T4 and T3 were >150 pmol/L (normal: 8-16) and >30.8 pmol/L (normal: 3.2-6.1), respectively. These remained elevated for 11 days. She was treated with propranolol, propylthiouracil and cholestyramine. She remained intubated for two weeks without sedation. Her conscious state improved on day-13, coinciding with normalisation of serum T4. Normal cognition was regained four days later. N-terminal pro-brain natriuretic peptide (NT ProBNP) concentration was increased during coma and peaked 2 days prior to Glasgow Coma Score improving. Our case demonstrates features of thyrotoxicosis and thyroid storm with coma after massive levothyroxine overdose. Coma was associated with an increase in NT-proBNP concentration. This may be a potential marker for brain injury and recovery.
URI: http://ahro.austin.org.au/austinjspui/handle/1/19915
DOI: 10.1080/15563650.2018.1533639
ORCID: 0000-0002-5674-9331
0000-0002-6817-7289
0000-0002-7423-2467
PubMed URL: 30484711
Type: Journal Article
Subjects: Thyroxine
coma
encephalopathy
overdose
thyroid storm
Appears in Collections:Journal articles

Files in This Item:
There are no files associated with this item.


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.